Kansas, 2021

Winter Storm and Winter Weather in Kansas, January 1, 2021

January 1, 2021 · NWS ICT · 12 events in 12 counties and zones

A strong winter storm located over central Texas, took an unusual path straight north-northeast into southern Kansas during the early morning hours of January 1st, 2021. This New Years Day storm led to a swath of heavy snow falling along or just west of the Kansas Turnpike.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong winter storm located over central Texas, took an unusual path straight north-northeast into southern Kansas during the early morning hours of January 1st, 2021. This New Years Day storm led to a swath of heavy snow falling along or just west of the Kansas Turnpike. The heaviest snow axis, with 5 to 7 inches went from Harper, Kansas to the eastern half of Wichita to Cottonwood Falls, Kansas. Further to the east over portions of the Flints Hills and southeast Kansas, warm air spread north over the shallow cold air, to produce freezing rain on trees and power lines. The glazing from the freezing rain, ranged from three tenths of an inch to a tenth of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 1, 2:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jan 1, 2:59 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
259 AM CST Fri Jan 1 2021

.SHORT TERM...(Today through Saturday)
Issued at 259 AM CST Fri Jan 1 2021

Main challenge/concern is changeover from liquid/freezing to frozen
precip this morning across the headline areas. Moisture laden system
with rather classic deformation zone and trowal across south central
and eastern Kansas, though thermal profile relatively warm at the
onset for this Winter storm. Latest short term models support mainly
rain/freezing rain with light to moderate ice accums for areas
southeast of the turnpike through 12z. However, as the upper low
spins northeastward across eastern Oklahoma later this morning,
dynamic cooling aloft is expected to support a changeover to snow.
It is possible that we could hear some thunder this morning in
far southern Kansas, as lightning has been noted in northern
Oklahoma. The area along and just east of the I-35 corridor still
seems most favorable for the heaviest snow accums in the 3 to 6
inch range, though dropping off markedly further west with little
if any accums expected west of McPherson, Hutchinson and Kingman.
Ice accums will likely be most problematic through about sunrise
with some locations of southeast Kansas and the southern Flint
Hills exceeding one- quarter inch with additional snow accums on
top of the ice by late morning. Most of the wintry precip will end
by mid-afternoon as the trailing back edge of the deformation
zone pulls northeast away from the region. The upper low now over
northern Mexico is still progged to lift northeastward across the
southern Plains tonight before moving into the Ozarks on Saturday.
While rather starved for moisture, this feature could bring a
brief bout of light snow to southeast Kansas Saturday morning.

Darmofal

.LONG TERM...(Sunday through Thursday)
Issued at 259 AM CST Fri Jan 1 2021

Sun

A upper level wave will race southeast across Kansas during the day
on Sunday, however dry weather will prevail due to moisture being
shoved well east of Kansas from the previous two systems. Daytime
highs will be above normal mainly for locations without any snowpack
across central Kansas.

Mon-Thur

High confidence for a dry weather pattern to continue on
Monday/Tuesday with warmer than normal temperatures as short wave
upper ridging/zonal flow becomes established. Long range models show
another upper level wave moving across the region on Wednesday.
Precipitation signal is on the weaker side at this juncture with
this system, and we will continue to monitor trends for possible
later changes. Colder air looks to spread southward across Kansas in
the wake of this mid-week system.

Jakub

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1120 PM CST Thu Dec 31 2020

Aviation concerns will continue to be wintry precip along with
lowering ceilings.

Upper low is currently spinning over northeast TX and about to
cross the Red River. Overrunning precip has overspread southeast
KS is moving into the Flint Hills. This precip is expected to
remain freezing rain for the next several hours before snow mixes
in. So for KCNU, expect freezing rain through around 10-12z,
before some snow starts to mix-in.

For KICT, precip should start in a few hours as a mix of freezing
rain and light snow, going to all snow an hour or two before
daybreak. Of our TAF sites, KICT has the best chance to see
accumulating snow with a very sharp cutoff, with KHUT not expected
to see much accumulation.

Confidence is high that KICT and KCNU will see at least MVFR
ceilings with IFR levels becoming more likely as the early morning
hours approach. Precip and low clouds are expected to start
moving off to the northeast after 18z Fri with clouds lingering
the longest at KCNU.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    35  24  39  23 / 100  10  10   0
Hutchinson      39  22  43  24 /  60   0   0   0
Newton          35  24  40  23 /  90  10  10   0
ElDorado        34  22  38  22 / 100  10  10   0
Winfield-KWLD   35  23  38  22 / 100  10  10   0
Russell         39  22  44  24 /  10   0   0   0
Great Bend      39  21  45  24 /  10   0   0   0
Salina          38  22  43  24 /  30   0   0   0
McPherson       38  22  42  24 /  60   0   0   0
Coffeyville     35  25  37  23 / 100  10  20   0
Chanute         34  23  36  21 / 100  10  20   0
Iola            33  22  35  20 / 100  10  20   0
Parsons-KPPF    34  24  36  22 / 100  10  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 PM CST this afternoon for KSZ051-
052-067-068-082-083-091-098>100.

Winter Storm Warning until 3 PM CST this afternoon for KSZ053-
069>072-092>096.

&&

SHORT TERM...KED
LONG TERM...CDJ
AVIATION...RBL
Hazardous weather outlook, Jan 1, 3:39 AM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
339 AM CST Fri Jan 1 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
339 AM CST Fri Jan 1 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A Winter storm will impact south central and southeast Kansas today.
Heavy snowfall and freezing rain will result in slick and hazardous
travel. Please refer to the Winter Storm Warning and Winter Weather
Advisory for details on snow and ice accumulations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Butler

When
January 1, 5:00 AM CST to 1:00 PM CST
Where
Butler forecast zone
Reported by
Public
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Heavy snow blanketed most of the county, with the heaviest snowfall occurring in the western sections of the county. The heaviest snow axis of 4 to 7 inches occurred from Rose Hill, Kansas to Andover, Kansas to Towanda, Kansas. Rose Hill, Kansas reported the highest snowfall amount during the storm of 7 inches.

Winter Storm, Sumner

When
January 1, 6:00 AM CST to 1:00 PM CST
Where
Sumner forecast zone
Reported by
Public
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Heavy snow blanketed most of the county during the morning hours, with the heaviest snowfall occurring over the north and northwest portions of the county from Argonia, Kansas to Conway Springs to Mulvane, Kansas, with 4 to 7 inches of snow occurring.

Winter Storm, Harper

When
January 1, 6:00 AM CST to 1:00 PM CST
Where
Harper forecast zone
Reported by
COOP Observer
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Heavy snow blanketed the county during the morning hours with 3 to 6 inches. The heaviest snow occurred near Anthony, Harper and Bluff City, Kansas. The Bluff City, Kansas, Co-op observer reported 5.7 inches.

Winter Storm, Neosho

When
January 1, 6:00 AM CST to 2:02 PM CST
Where
Neosho forecast zone
Property damage
$30,000
Reported by
ASOS
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Freezing rain fell across most of the county, during the morning hours. Most of the freezing rain fell on elevated surfaces with glazing ranging from one eighth of an inch to almost three tenths of an inch. The ASOS in Chanute, Kansas reported 0.27 inches of ice accumulation.

Winter Weather, Greenwood

When
January 1, 6:00 AM CST to 2:02 PM CST
Where
Greenwood forecast zone
Reported by
Public
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

A mixture of freezing and light snow fell across the county during the morning hours. Freezing rain amounts were around a tenth of an inch. Snowfall amounts were one to two inches.

Winter Storm, Elk

When
January 1, 6:00 AM CST to 2:02 PM CST
Where
Elk forecast zone
Reported by
911 Call Center
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Freezing rain fell across most of the county during the morning hours. Ice accumulation amounts ranged from a tenth to a quarter of inch mainly on elevated surfaces. Some slick spots were also noted on some sidewalks.

Winter Weather, Woodson

When
January 1, 6:00 AM CST to 2:02 PM CST
Where
Woodson forecast zone
Reported by
Law Enforcement
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

A mixture of freezing rain and light snow fell across the county. Ice accumulation was about a tenth of an inch. Snowfall amounts were around an inch.

Winter Storm, Wilson

When
January 1, 6:00 AM CST to 2:02 PM CST
Where
Wilson forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Freezing rain fell across the county. Ice accumulation ranged from a tenth to just over a quarter of an inch. Some power lines were reported down.

Winter Storm, Cowley

When
January 1, 6:05 AM CST to 1:00 PM CST
Where
Cowley forecast zone
Reported by
Public
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Heavy snow blanketed a good portion of the county during the morning hours. The heaviest snow occurred in the northwest part of the county near Udall, Kansas, where 6 to 7 inches occurred. Most of the heaviest snow occurred to the northwest of Winfield, Kansas, with 3 to 7 inches. Areas in the southeast part of the county picked up one to three inches.

Winter Storm, Allen

When
January 1, 6:15 AM CST to 2:02 PM CST
Where
Allen forecast zone
Property damage
$40,000
Reported by
COOP Observer
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

A mixture of freezing rain and snow fell across the county during the morning hours. The storm began as freezing rain, with two tenths to a quarter of an inch of glazing on elevated surfaces. Power outages were reported due to the freezing rain on power lines in Iola and La Harpe, Kansas. Law enforcement in Iola reported a quarter of an inch of ice on elevated surfaces. Snowfall amounts were around one inch.

Winter Storm, Sedgwick

When
January 1, 8:00 AM CST to 1:00 PM CST
Where
Sedgwick forecast zone
Reported by
Official NWS Observations
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Heavy snow blanketed most of Sedgwick county, Kansas, with snowfall amounts ranging from 4 inches in northwest Wichita to close 6.5 inches in east Wichita. The heaviest axis of snow, ran from Viola Kansas to northeast Wichita, just to the west of the Kansas Turnpike. The National Weather Service office at the Eisenhower National Airport officially measured 6.5 inches of snowfall. Due to reduced traffic on New Years Day, the number of accidents across the city were low.

Winter Weather, Chase

When
January 1, 8:00 AM CST to 1:00 PM CST
Where
Chase forecast zone
Reported by
Department of Highways
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Snowfall across the county was estimated at three to four inches. The city of Cottonwood Falls reported 3 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928385, 928387, 928389, 928391, 928392, 928393, 928527, 928528, 928386, 928390, 928384, 928388.